Makers of fever medications are discontinuing the production of infant drops medicines containing acetaminophen.  The pain reliever is also found in Tylenol, Nyquil and thousands of other medications.  However, it has been heavily linked liver failure.  Over 50,000 people are hospitalized each year for overdoses. 

According to an article from yesterday in the Detroit News, the liquid drops will soon be phased out by the end of the year according to the industry association for over-the-counter medicine companies.  Apparently, a consensus was formed after much confusion over the medications and the increase in overdose.

Johnson & Johnson is just one of the drug makers pulling the infant drops from store shelves.  While many other pain relievers and fever reducers contain the drug, infant drops contain half the amount of acetaminophen that's found in children's formula.  Parents can accidentally give infants too much of the ingredient if instructions aren't read carefully. 

The announcement was made late Wednesday.  Infant products currently in stores come with a dropper and are designed to give the child 80 milligrams of acetaminophen for each .8 milliliter of liquid.  If not paying attention, I guess the dropper is an easy tool to miscalculate with.  The children's formula, which will still be offered in stores, contains 160 milligrams per 5 milliliter.

I respect Johnson & Johnson and the other drug makers for trying to avoid the risk of overdose, but I think what it comes down to is people need to pay attention and use common sense.  While they don't want anyone to hurt their child or have a lawsuit on their hands, I think this a perfect example of why parents need to fully read instructions and consult a pediatrician before giving their child anything they are uncertain of. 

I'm not saying parenting is easy, by any means, but would you take medication yourself if you didn't thoroughly read the directions?